Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, March 26, 2009

March 26, 2009 · NWS TSA · 14 events in 7 counties and zones

Several severe thunderstorms occurred across eastern Oklahoma during the afternoon hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several severe thunderstorms occurred across eastern Oklahoma during the afternoon hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 11:38 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 11:38 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1238 PM CDT THU MAR 26 2009

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE INTERMITTENT
MVFR TO BRIEFLY LIFR CONDITIONS THROUGH THE FORECAST PERIOD.
VFR CONDITIONS WILL BECOME MVFR DUE TO CEILINGS AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 1126 AM CDT THU MAR 26 2009/

DISCUSSION...
ONLY MINOR CHANGES TO SKY AND TEMPERATURES FOR THIS AFTERNOON. ALSO
CHANGED WORDING SLIGHTLY. WILL EXPAND WINTER STORM WATCH SLIGHTLY
TO THE SOUTH AND EAST.

HAVE BEEN MAKING SLIGHT CHANGES IN TEMPERATURES AND NOTICED IT HAS
DRAMATIC EFFECTS ON PRECIPITATION TYPE AND ACCUMULATION AMOUNTS.
A DIFFERENCE OF LESS THAN TWO DEGREES FAHRENHEIT CHANGES PRECIPITATION
TYPE OVER NEARLY THE ENTIRE FORECAST AREA. THIS MAKES FOR A
VERY DIFFICULT FORECAST. HAVE ONLY SEEN THE NAM AND A SMALL PART OF
THE 12Z GFS AND RUN TO RUN DIFFERENCES IN TRACK OF THE UPPER LOW
STILL MAKING FOR A LOW CONFIDENCE IN EXACTLY WHERE AND HOW MUCH
SNOW ACCUMULATIONS MAY OCCUR. BEST CHANCES OF HEAVY SNOW...4 INCHES
OR MORE...REMAIN WHERE THE PREVIOUS WATCH WAS PLACED. GFS IS SHOWING
A SLIGHTLY FURTHER SOUTH AND SLOWER TRACK TOWARD THE 00Z ECMWF AND
WITH ECMWF BETTER CONSISTENCY...BELIEVE THAT IS STILL THE BEST
CHOICE OF MODEL DATA TO USE. WITH THAT IN MIND...BELIEVE THE
EXPANSION OF THE WATCH TO THE SOUTH AND EAST IS JUSTIFIED EVEN
THOUGH THERE WILL BE LESS ACCUMULATION IN THESE AREAS. THE THREAT
OF NOT INCLUDING THESE COUNTIES IS HARD TO IGNORE.

STILL EXPECT TO SEE SOME CHANGES IN FORECAST AS LATER DATA BECOMES
AVAILABLE. SNOW ADVISORY CRITERIA MAY BE MORE LIKELY IN THE
EXPANDED AREA OF THE WATCH BUT...IF EVEN SLIGHTLY COOLER SURFACE
TEMPERATURES CAN BE REALIZED THEN ACCUMULATIONS OF THE 4 INCH COULD
BECOME MET ON GRASSY AND ELEVATED SURFACES.

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE
WITH HAIL BEING THE MOST LIKELY THREAT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ067.

AR...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     ARZ001.

&&

SHORT TERM...15
LONG TERM....10
AVIATION...15
Hazardous weather outlook, Mar 26, 4:23 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
523 AM CDT THU MAR 26 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
520 AM CDT THU MAR 26 2009

...POTENTIAL SEVERE STORMS TONIGHT AND POTENTIAL HEAVY SNOW FRIDAY NIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...TONIGHT

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTH OF INTERSTATE 40.
ONSET...LATE AFTERNOON.

AREA AT GREATEST RISK...NORTHWEST ARKANSAS.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS.
ONSET...TONIGHT.

WINTER WEATHER.
SNOW ACCUMULATIONS FRIDAY NIGHT INTO SATURDAY.
        AREA...PRIMARILY NORTH AND WEST OF INTERSTATE 44.
        AREA AT GREATEST RISK...NEAR THE KANSAS BORDER.

DISCUSSION...
A WARM FRONT STRETCHED WEST TO EAST ACROSS TEXAS WILL START
NORTH TODAY REACHING INTO SOUTHEAST OKLAHOMA THIS AFTERNOON.
SLIGHT MID LEVEL WARMING WILL SUPPRESS SIGNIFICANT STORM
DEVELOPMENT MOST OF THE AFTERNOON. LATE AFTERNOON OR EVENING
STORMS WILL BECOME SIGNIFICANT WITH SUPERCELLS POSSIBLE...ESPECIALLY
IN SOUTHEAST OKLAHOMA. LARGE HAIL WILL BE THE PRIMARY THREAT SINCE
OVERNIGHT STORMS WILL BE ELEVATED IN NATURE. HOWEVER..STORMS IN THE
VICINITY OF THE WARM FRONT MAY HAVE SUFFICIENT SHEAR TO GENERATE ISOLATED
TORNADOES. HEAVY RAIN MAY FALL NORTH OF THE WARM FRONT PARTICULARLY
OVER NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
AN UNSEASONABLY POWERFUL UPPER LEVEL LOW MOVING OUT OF THE SOUTHERN
ROCKIES FRIDAY WILL BRING A THREAT OF SEVERE THUNDERSTORMS FRIDAY...AND
SNOW FRIDAY NIGHT INTO SATURDAY. THE MOST VULNERABLE AREA FOR HEAVY SNOW
WILL BE NORTH AND WEST OF INTERSTATE 44 IN EASTERN OKLAHOMA. NORTHWEST OSAGE
AND WESTERN PAWNEE COUNTIES COULD RECEIVE WELL OVER SIX INCHES OF SNOW.
A SLIGHT ADJUSTMENT IN THE STORM TRACK OR SLIGHTLY COOLER AIR COULD
BRING A SIGNIFICANT SNOW TO THE METRO TULSA AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THE NEXT COUPLE OF DAYS WILL BE VERY ACTIVE WITH THUNDERSTORMS
FOLLOWED BY SNOW.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Creek

When
March 26, 11:51 AM CST
Where
Creek County, Slick
Measured
0.75 in hail
Reported by
Public
Coordinates
35.780, -96.270

Hail, Creek

When
March 26, 11:51 AM CST
Where
Creek County, 2 mi SSE of Slick
Measured
1.25 in hail
Reported by
Public
Coordinates
35.753, -96.256

Hail, Okmulgee

When
March 26, 12:01 PM CST
Where
Okmulgee County, 11 mi SW of Hector
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.717, -96.059

Hail, Okmulgee

When
March 26, 12:10 PM CST
Where
Okmulgee County, 4 mi E of Beggs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.730, -95.999

Hail, Okmulgee

When
March 26, 12:10 PM CST
Where
Okmulgee County, Preston
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.720, -95.980

Hail, Okmulgee

When
March 26, 12:25 PM CST
Where
Okmulgee County, Hector
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.830, -95.920

Hail, Tulsa

When
March 26, 12:41 PM CST
Where
Tulsa County, Leonard
Measured
0.75 in hail
Reported by
Post Office
Coordinates
35.920, -95.800

Hail, Wagoner

When
March 26, 12:42 PM CST to 12:45 PM CST
Where
Wagoner County, 3 mi N of Stonebluff to Stonebluff
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.923, -95.730

Hail, Wagoner

When
March 26, 1:20 PM CST
Where
Wagoner County, 6 mi NW of Okay
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.931, -95.376

Hail, Haskell

When
March 26, 2:33 PM CST
Where
Haskell County, 3 mi W of Keota
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.250, -94.973

Hail, Haskell

When
March 26, 2:40 PM CST
Where
Haskell County, Keota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.250, -94.920

Hail, Sequoyah

When
March 26, 3:30 PM CST
Where
Sequoyah County, 2 mi S of Muldrow
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.391, -94.600

Hail, Le Flore

When
March 26, 3:48 PM CST
Where
Le Flore County, 2 mi E of Wister
Measured
1 in hail
Reported by
Public
Coordinates
34.970, -94.685

Thunderstorm Wind, Le Flore

When
March 26, 5:53 PM CST
Where
Le Flore County, Pocola
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.230, -94.480

Thunderstorm winds estimated at 70 miles an hour blew down power lines and destroyed a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157270, 157271, 157272, 157273, 157274, 157275, 157276, 157277, 157278, 157279, 157280, 157281, 157282, 157283.